Skip to main content

INTERESTING CASE WITH A TWIST. Read the case or watch the video.

 

https://youtu.be/bj5-STj8Pok
52 yo with chest pain and hypotension

It’s a busy afternoon in a rural emergency department and the ambulance bring in a 52 yo with central chest pain and a blood pressure of 70/45.

His past medical history is of an LAD blockage for which he has had a stent and then a redo of that stent.

He is complaining of pain that is central and pressing and 3/10, not sudden onset and no radiation. There is some change with inspiration, but minor. The pain started approximately 2 hours previously.
Medications included Aspirin, Clopidogrel and a Ca channel blocker that he had been taking since the stents. He had no allergies.

On Examination the patient looks well and is in no distress.

Vitals are HR 62bpm, BP 70/45, Sats 97% on room air. Blood Pressure and pulses were equal in both arms.

Heart sounds are dual and chest is clear and abdomen soft, with no pulsatile masses.

His initial ECG is shown below:

 

ECG
What does the ECG show and what is your diagnosis?

 

ECG summary and Diagnosis

Using the ecg in 20 Seconds approach:

    • Rate is 62 bpm
    • p waves are upright in II and inverted in aVR, so sinus. Also there is one p wave for every QRS.
    • QRS is normal ie not wide, not enlarged and no delta wave
    • ST-T – this is where the money is – there are biphasic T waves in V1-V2, with T inversion in V3-V5
    • There is also T wave inversion in aVL.

In most cases we would describe this as an ischaemic ECG and would call it Wellen’s syndrome.

There are some important differences in Wellens.

Characteristics of Wellen’s Syndrome are:

 

    • Recent chest pain history
    • Cardiac Enzymes normal or minimally elevated
    • Deep T waves or biphasic T wave in V2-V5 in pain free period
    • No Q waves
    • No Loss of R waves
    • Minimal ST elevation

 

A quick search of the patient’s previous presentation demonstrated the same pattern on ECG.

 

How would you initially resuscitate this patient with low BP?

 

    1. IV Fluids? If so how much?
    2. Metaraminol?
    3. Adrenaline (epinephrine)?
    4. Noradrenaline (norepinephrine)?

 

 

Initial Resuscitation: What we did and why

1.IV Fluids

It is appropriate to give some volume expansion in this patient. Crystalloid can be used and in fact up to a litre was used. Care must be taken not to give too much fluid because if this patient has cardiogenic shock, even though the lungs are clear now, it may result in significant pulmonary oedema

2.Metaraminol

This is a possibility and can be used as a peripheral bolus and infusion.

Metaraminol is an alpha -1 agonist resulting in peripheral vasoconstriction. At low doses it also has some beta-1 agonist activity making it a positive inotrope.

It can be used acutely, but is more suited to short term use.

3.Adrenaline(epinephrine)

Adrenaline is a non-selective adrenergic agonist. It has significant beta-1 activity(positive inotrope and chronotrope) and more moderate beta-2 and alpha-1(vasoconstriction).

This may sometimes be the first drug to go for, however in ischaemic heart disease, increasing the work done by the heart may not be the best first option.

4.Noradrenaline(norepinephrine)

Noradrenaline is an alpha-1 agonist that results in peripheral vasoconstriction. At high doses it also has some beta-1 activity.

What we did in this patient

Given that the patient’s heart rate was 62 bpm and we really needed to increase blood pressure, noradrenaline was commenced soon after 1 litre of normal saline.

The blood pressure rose with a small dosage of noradrenaline and the patient was kept at above a MAP of 65, with the noradrenaline being reduced to a very low dose after a short period of time.

 

Other investigations

The patient had a mobile chest xray which was normal. Lung fields were clear and mediastinum within normal limits.

By this time the high sensitivity troponin had returned and was normal.

A bedside cardiac echo was performed which did not show a pericardial effusion, nor was there right atrial dilatation, initially showing no evidence of cardiac tamponade and a lower risk of pulmonary embolism (definitive imaging was needed). This was a difficult study due to the patient’s body habits. The fact that there was no pericardial effusion, also contributed to our thinking that there may not be a proximal aortic dissection (further imaging was done) As the patient’s blood pressure stabilised with the noradrenaline infusion a CT was performed to look for a pulmonary embolism and any evidence of a dissection. 

 

The Causes of Shock

The next thing we did was go over the causes of shock mnemonic.

 

 

Causes of Shock

SEPSIS

The patient was obviously not in septic shock

HAEMORRHAGE/HYPOVOLAEMIA

There was no haemorrhage or hypovolaemia, however 1litre of crystalloid was given, which made no difference to the blood pressure, except transiently.

OBSTRUCTION

A bedside cardiac echo was performed originally gave us adequate information to say there was a lower risk of cardiac tamponade and a pulmonary embolism and to a lesser extent a dissection. As the patient’s blood pressure stabilised with the noradrenaline infusion a CT was performed to look for a pulmonary embolism and any evidence of a dissection. This was clear.

CARDIAC

A cardiac cause was our working diagnosis

ANAPHYLAXIS

This was not a case of anaphylaxis

ENDOCRINE CAUSES

There was no history of endocrine disease and no abnormality of Na or K. It was assumed that there was no adrenal issue at this point, so no steroids were give. Perhaps a single dose should have been given.

DRUGS

The patient was asked about overdose but denied this.

 

What Happened Next?

The assumption was that the patient was having an ischaemic episode with a potential LAD stent blockage. His blood pressure was stabilised and he was transferred to a tertiary institution where the original two stents had been placed.

On arrival to the institution a coronary angiogram was performed, which showed patent stents and no other coronary lesions. It was assumed that the ECG changes were chronic.

The patient’s then progressively became more hypotensive and required an increasing noradrenaline dosage, almost to maximum. This progressively was weaned over the next 24 hours.

The patient then became significantly bradycardic and required pacing wires to be inserted. The pacing requirement also decreased within the next 24 hours.

Over the following 24 hours he developed significant cardiac failure and required intubation.

Scans again confirmed no Pulmonary embolism or dissection. Echo revealed some septal motion abnormalities.

On speaking to the doctor who had treated him on previous occasions, it was discovered that the patient had taken a previous overdose of beta blockers and had presented to an ED in a similar way, without admitting to taking the overdose.

The working diagnosis is Calcium Channel Overdose. (Read more on this topic)

Use the shock mnemonic next time. It might help.

 

Leave a Reply